Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1992

Severe Thunderstorm Warning 337, NWS Tulsa, OK

September 21, 1992Haskell County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Sep 21, 1992, 2:59 PM CDT for Haskell County, Oklahoma. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 21, 1992, 2:59 PM CDT (19:59 UTC)
Expired
Sep 21, 1992, 3:45 PM CDT
In force
46 min
Issued by
NWS Tulsa, OK
Area
Whole counties

County Haskell County, OK

What was reported inside it

TimeReportWhereRemark
Sep 21, 3:10 PM CDTHail 0.88Haskell, OK

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in. Storm Data before 1996 records only tornadoes, thunderstorm wind and hail.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.0 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 1992-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 1992-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
933 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTUL 211959
SVRTUL
OKC061-212045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
259 PM CDT MON SEP 21 1992
 
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  345 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS
 
IN SOUTHEAST OKLAHOMA
 
   ...HASKELL COUNTY
 
AT 258 PM...RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES WEST OF
STIGLER MOVING EAST NORTHEAST AT 20 MPH. THIS STORM PROBABLY WILL
PRODUCE LARGE HAIL AND WILL BE MOVING NEAR THE CITY OF STIGLER
SHORTLY.
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER...
SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES
WITH LITTLE O
R NO ADVANCE WARNING.  REMAIN CALM BUT BE ALERT TO
RAPIDLY CHANGING WEATHER CONDITIONS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 21, 10:09 AM CDT, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 21, 10:09 AM CDT, 4 hours 50 minutes before
AREA FORECAST DISCUSSION FOR EASTERN OKLAHOMA
NATIONAL WEATHER SERVICE TULSA OK
1005 AM CDT MON SEP 21 1992

CLDS HOLDING OVER ERN OK LONGER THAN FCST BUT SHD BREAK OUT BY ERY AFTN.
PIREPS SHOW TOPS ARND 50-60...AND POCKETS OF CLEARING ARE STARTING TO
SHOW UP IN THE VIS SAT IMAGERY.  SHWRS/TSTMS DVLPD ALG A LINE OF ISENT
LIFT AT 850-700 MB LVL FROM NW AR TO SOUTH OF PNC.  THESE SHD MOVE
ENEWD WITH THE MID LVL WINDS AND THE THERMAL WINDS.  ADDITIONAL DVLPMT
IS PSBL AFTER SKIES CLEAR...SINCE THE SFC BNDRY AND UPPER TROFS ARE
NOT PAST.  THIS IS IN LINE WITH THE EARLIER FCST.  TEMPS MAY BE A LITTLE
HIGH BUT WILL DEPEND ON TIMING OF THE CLEARING...SO WILL NOT ADJUST.

/02

.OK...NONE.

In the hours before

Special weather statement, Sep 21, 1:01 PM CDT, 1 hour 58 minutes before
OKZ026>034-040-221200-

EASTERN OKLAHOMA THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT MON SEP 21 1992

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
EASTERN OKLAHOMA THIS AFTERNOON AND TONIGHT.  THE RISK AREA
INCLUDES PARTS OF EASTERN OKLAHOMA SOUTH OF A LINE FROM OILTON
TO TULSA TO JAY.

A LOW PRESSURE SYSTEM HAS DEVELOPED OVER SOUTHWESTERN OKLAHOMA
AHEAD OF A STRONG UPPER LEVEL SYSTEM.  THE ATMOSPHERE OVER MUCH
OF EAST CENTRAL AND SOUTHEAST OKLAHOMA REMAINS MOIST AND
MARGINALLY UNSTABLE.  SURFACE HEATING WILL DESTABLIZE THE
ATMOSPHERE SUFFICIENTLY TO ALLOW THUNDERSTORMS WHICH DO DEVELOP
TO INTENSIFY RAPIDLY.  THE VERTICAL WIND PROFILE MAY ALSO BE
FAVORABLE FOR ISOLATED TORNADO FORMATION WITH THE STRONGEST STORMS.

SATELLITE PICTURES INDICATE CLOUDS HAVE BEEN BREAKING UP IN
SOUTH CENTRAL OKLAHOMA.  SCATTERED THUNDERSTORMS HAVE BEGUN TO
DEVELOP AHEAD OF THE LOW PRESSURE SYSTEM IN THAT AREA WHERE THE
SUNSHINE AND CLOUDS HAVE CREATED A TEMPERATURE BOUNDARY.

THE THUNDERSTORMS COULD INTENSIFY AS THEY MOVE INTO SOUTHEAST AND
EAST CENTRAL OKLAHOMA THIS AFTERNOON AND EVENING.  SOME OF THE
STORMS MAY PRODUCE LARGE HAIL AND WIND GUSTS OVER 60 MPH.

THERE IS A SMALL CHANCE THAT SEVERE THUNDERSTORMS MAY DEVELOP AS
FAR NORTH AS NORTHEAST OKLAHOMA.  HOWEVER...THE EXTENSIVE CLOUD COVER
OVER THE AREA MAY HAMPER ANY SEVERE THUNDERSTORM DEVELOPMENT THERE.

SPOTTER NETWORKS ACROSS MUCH OF EASTERN OKLAHOMA SHOULD BE PREPARED
FOR ACTIVATION AT ANY TIME.  PEOPLE THERE SHOULD REMAIN ALERT AND
STAYED TUNED FOR FURTHER STATEMENTS.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 7:38 PM CDTSevere Thunderstorm WarningTSARogers52 min
Sep 20, 9:42 PM CDTSevere Thunderstorm WarningTSACraig48 min
Sep 20, 9:45 PM CDTSevere Thunderstorm WarningTSARogers45 min
Sep 20, 10:03 PM CDTSevere Thunderstorm WarningTSADelaware57 min
Sep 21, 12:12 AM CDTFlash Flood WarningTSALeFlore6 hr
Sep 21, 6:16 AM CDTFlash Flood WarningTSALeFlore3 hr
Sep 21, 3:40 PM CDTSevere Thunderstorm WarningTSALeFlore65 min
Sep 21, 5:30 PM CDTFlash Flood WarningTSALeFlore3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1992Every severe thunderstorm warning in 1992

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.